Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 3, 2017Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 3, 2017, 4:13 PM MDT for Costilla County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 4:13 PM MDT (22:13 UTC)
Expired
Jul 3, 2017, 4:45 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
3045 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS85 KPUB 032213
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT MON JUL 3 2017
 
COZ071-074-075-032245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
413 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COSTILLA COUNTY UNTIL
445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blanca, or 20 miles east of Alamosa, moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Luis, Blanca, San Acacio, San Pablo, Fort Garland, Sanchez
Reservoir and Chama.

LAT...LON 3740 10566 3748 10546 3712 10517 3700 10548
TIME...MOT...LOC 2213Z 334DEG 21KT 3738 10552 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:24 PM MDT, 49 minutes earlier.

Area forecast discussion, Jul 3, 3:24 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
324 PM MDT Mon Jul 3 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 324 PM MDT Mon Jul 3 2017

A weather disturbance will continue affecting southeast Colorado
this evening, and will probably bring scattered showers/tstms to the
far southeast plains.  The rest of the forecast area is expected to
continue seeing isolated showers/tstms thru the evening hours.  With
drier lower levels from about the I-25 corridor and westward, the
main storm threats this evening are expected to be strong wind gusts
up to 55 mph, along with lightning.  Acrs the far southeast plains,
where the lower levels are more moist, there could be a better
chance for one or two severe storms with hail an inch or larger in
diameter and wind gusts around 60 mph.  The HRRR and NAM are showing
pcpn chances ending by about midnight.

On Tue the upper ridge will build back over the area.  Moisture will
be somewhat limited over the area on Tue but there will still be
some isolated showers/tstms, mainly over and near the mtns.  Temps
on Tue will reach highs that are a few degrees above average.

.LONG TERM...(Tuesday night through Monday)
Issued at 324 PM MDT Mon Jul 3 2017

From the Fourth of July Evening into Wednesday Evening, the
thunderstorms that develop off of the Rocky Mountains earlier in
the day will continue to affect southeastern Colorado, which
unfortunately means that cloud cover will exist during the
fireworks shows across most of the region.

During the overnight hours, an upper-level ridge will continue
to build over the region, clearing the skies and bringing in drier
air. Diurnal flow will produce isolated thunderstorms over the
mountains late in day. The thunderstorms that do develop will be
slow moving due to weak steering flow aloft, meaning that
thunderstorms that do develop over the mountains may produce
locally heavy rain.

Increasing pops in combination with near to above seasonal early
July temperatures are then anticipated from Thursday into early
next week as upper ridging becomes centered from the 4-Corners
region into northern Arizona during this time-frame. In addition,
adequate atmospheric moisture combined with the orographic
heating cycle, subtle upper disturbances and surface boundaries
will allow daily rounds of basically isolated to scattered showers
and thunderstorms from Thursday into next Monday(generally
favoring higher terrain locations).

Some of these storms will be capable of generating locally heavy
rainfall and also may become quite intense at times. At this time,
it appears that the highest potential for more widespread
precipitation during the longer should be experienced from later
Thursday into Thursday evening, Friday into Friday night and then
again during the weekend.

Finally, generally near to above seasonal early July temperatures
are anticipated during the longer term with warmest conditions
expected Wednesday and Thursday(with maximum temperatures nearing
the Century Mark at select eastern locations).

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 324 PM MDT Mon Jul 3 2017

VFR conditions are expected at KCOS, KPUB and KALS thru the next 24
hrs. There will be the possibility of showers/tstms at the terminal
forecast sites this evening and possibly Tue afternoon. The main
threat from the storms will be strong wind gusts, possibly between
35 and 45 kts.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 3, 11:17 AM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1117 AM MDT Mon Jul 3 2017

COZ058>089-093>099-041730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1117 AM MDT Mon Jul 3 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

There could be a few strong to severe storms today, mainly over
the far southeast plains, with the primary risks being wind gusts
of 60 mph or higher, and hail around the size of quarters. The
rest of the area will see isolated to scattered storms, with the
primary risks being wind gusts up to 55 mph and lightning, but
some of the stronger storms could also produce small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms will be possible across the
area each day through Sunday. Most storms will be in the
afternoon and evening hours, with the main threats being lightning
and wind gusts up to 50 mph. Small hail and locally heavy
rainfall may also accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over southeast and south
central Colorado.

28/28

In the hours before

Special weather statement, Jul 3, 2:35 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT MON JUL 3 2017

COZ086-089-032100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
235 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CROWLEY AND NORTHEASTERN
PUEBLO COUNTIES UNTIL 300 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Crowley, or 39 miles east of Pueblo, moving southeast
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sugar City.

LAT...LON 3846 10353 3822 10367 3840 10407 3852 10400
      3852 10377
TIME...MOT...LOC 2035Z 293DEG 23KT 3846 10394

28
Special weather statement, Jul 3, 3:05 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT MON JUL 3 2017

COZ089-032130-
Crowley County CO-
305 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROWLEY COUNTY UNTIL 330
PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Ordway, or 31 miles northwest of La Junta, moving
southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ordway and Sugar City.

LAT...LON 3834 10399 3848 10385 3833 10352 3815 10376
TIME...MOT...LOC 2105Z 309DEG 15KT 3837 10385

28
Special weather statement, Jul 3, 3:23 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
323 PM MDT MON JUL 3 2017

COZ099-032200-
Springfield Vicinity/Baca County CO-
323 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vilas, or 13 miles southeast of Springfield, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3730 10252 3737 10230 3717 10219 3709 10251
TIME...MOT...LOC 2122Z 343DEG 8KT 3729 10241

28
Special weather statement, Jul 3, 3:27 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
327 PM MDT MON JUL 3 2017

COZ086-089-093-032200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
327 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN
CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Fowler, or 29 miles east of Pueblo, moving southeast
at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fowler, Ordway, Manzanola, Olney Springs and Crowley.

LAT...LON 3821 10421 3836 10409 3824 10372 3801 10390
TIME...MOT...LOC 2127Z 301DEG 11KT 3825 10407

28
Special weather statement, Jul 3, 3:52 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
352 PM MDT MON JUL 3 2017

COZ089-093-032215-
Crowley County CO-La Junta Vicinity/Otero County CO-
352 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
SOUTHWESTERN CROWLEY COUNTIES UNTIL 415 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Olney Springs, or 29 miles northwest of La Junta, moving east at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fowler, Ordway, Manzanola, Olney Springs and Crowley.

LAT...LON 3809 10405 3833 10403 3829 10365 3802 10378
TIME...MOT...LOC 2152Z 287DEG 14KT 3824 10397

28
Special weather statement, Jul 3, 4:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT MON JUL 3 2017

COZ071-074-075-032245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
413 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COSTILLA COUNTY UNTIL
445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blanca, or 20 miles east of Alamosa, moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Luis, Blanca, San Acacio, San Pablo, Fort Garland, Sanchez
Reservoir and Chama.

LAT...LON 3740 10566 3748 10546 3712 10517 3700 10548
TIME...MOT...LOC 2213Z 334DEG 21KT 3738 10552

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:58 PM MDTSpecial Weather StatementPUBKiowa47 min
Jul 3, 2:20 PM MDTSpecial Weather StatementPUBPueblo25 min
Jul 3, 2:35 PM MDTSpecial Weather StatementPUBCrowley25 min
Jul 3, 3:05 PM MDTSpecial Weather StatementPUBCrowley25 min
Jul 3, 3:23 PM MDTSpecial Weather StatementPUBBaca37 min
Jul 3, 3:27 PM MDTSpecial Weather StatementPUBCrowley33 min
Jul 3, 3:52 PM MDTSpecial Weather StatementPUBCrowley23 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.